Massachusetts, 2016

High Wind and Strong Wind in Massachusetts, April 7, 2016

April 7, 2016 · NWS BOX · 8 events in 8 counties and zones

Heavy rainfall and good mixing combined to bring strong low level winds down to the surface. This resulted in strong to damaging winds across portions of southern New England.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Heavy rainfall and good mixing combined to bring strong low level winds down to the surface. This resulted in strong to damaging winds across portions of southern New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 7, 2:37 PM EST, 20 minutes earlier.

Area forecast discussion, Apr 7, 2:37 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
337 PM EDT THU APR 7 2016

.SYNOPSIS...
TWO COLD FRONTS MOVE THROUGH NEW ENGLAND... ONE THIS EVENING AND A
SECOND LATE TONIGHT. A THIRD COLD FRONT SWINGS THROUGHB NEW
ENGLAND ON FRIDAY. LOW PRESSURE FROM THE NORTHERN PLAINS WILL PASS
SOUTH OF NEW ENGLAND SATURDAY. HIGH PRESSURE BUILDS IN BRIEFLY
MONDAY...BUT ANOTHER SYSTEM LOOKS TO MOVE ACROSS THE REGION
TUESDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

TRIPLE-POINT LOW MOVING FROM THE POCONOS INTO THE HUDSON VALLEY
WILL PASS WEST OF OUR AREA THIS EVENING. AS IT DOES SO...IT WILL
SWING A COLD FRONT ACROSS SOUTHERN NEW ENGLAND. RADAR SHOWS ONE
FINAL BAND OF SHOWERS AND ISOLATED THUNDER MOVING JUST AHEAD OF
THE FRONT...TIMING THROUGH OUR AREA BY 23Z. BECAUSE THE OVERALL
MOTION OF THE LOW AND FRONT HAVE A STRONG NORTHWARD
COMPONENT...TIMING CONFIDENCE IS MODERATE AND THE ACTUAL FRONTAL
PASSAGE MAY VARY BY AN HOUR OR SO. STRONG LOW LEVEL JET AND HIGH
SEASONAL MOISTURE CONTENT WILL SUPPORT LOCALLY HEAVY DOWNPOURS
WITH THE FROPA.

TONIGHT... UPPER LOW AND ASSOCIATED COLD POOL SIT OVER ONTARION
AND THE EASTERN GREAT LAKES. UPPER SHORTWAVE AND SURFACE COLD
FRONT ROTATE AROUND THE UPPER LOW AND MOVE THROUGH SRN NEW ENGLAND
AFTER MIDNIGHT. COLD POOL INSTABILITY GENERATES TOTAL TOTALS IN
THE LOWER 50S...SO SCATTERED SHOWERS SHOULD BE CONSIDERED FOR
TONIGHT ESPECIALLY FROM THE CENTRAL HILLS WESTWARD. SOUTHWEST FLOW
WILL CARRY LOWER PRECIP WATER VALUES...SO ANY SHOWERS SHOULD BE
GARDEN-VARIETY.

MIN TEMPS UPSTREAM THIS MORNING WERE 40-45. THAT LINES UP WELL
WITH OUR FORECASTED VALUES.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...

UPPER TROUGH AND COLD POOL MOVE OVERHEAD ON FRIDAY. THE COLD POOL
WILL BRING STEEP VERTICAL LAPSE RATES AND DESTABILIZE THE AIRMASS.
THIS MAY GENERATE A FEW SHOWERS...ALTHOUGH THE AIRMASS WILL BE
DRYING WHICH WILL WORK AGAINST SHOWER DEVELOPMENT. THIS WILL ALSO
PROMOTE A PERIOD OF MIXING DURING THE DAY WITH THE MIXED LAYER
REACHING ABOVE 850 MB AND POSSIBLY TO 800 MB.

WE WILL SHOW CHANCE POPS DURING THE DAY...MAINLY OVER WESTERN AND
CENTRAL MASS. THE MIXING WILL ALSO DRAW 20-25 KNOT WINDS TO THE
SURFACE IN GUSTS. TEMPERATURES AT THE TOP OF THE MIXED LAYER WILL
SUPPORT MAX SURFACE TEMPS IN THE LOWER 50S EAST AND THE UPPER 40S
WEST.

FRIDAY NIGHT WILL BE BETWEEN SYSTEMS. LOW CLOUDS WILL DEPART BUT
WITH INCREASING HIGH CLOUDS FROM THE NEXT APPROACHING SYSTEM. SOME
POP GRIDS SHOW CHANCE POPS INTO CT AND RI BUT NONE OF THE
OPERATIONAL MODEL RUNS SHOW ANY MEASUREABLE PCPN THIS SIDE OF NYC
BEFORE 12Z SATURDAY. SO WE WILL GO AGAINST THE GRIDS AND KEEP POPS
BELOW 15 PERCENT.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
HIGHLIGHTS...

* POTENTIAL COASTAL LOW SAT/SUN COULD BRING MORE APRIL SNOW TO SNE
* WELL BELOW AVERAGE TEMPS FOR THE WEEKEND
* MODERATING TEMPS WITH RAIN CHC FOR THE FIRST HALF OF THE WORK WEEK

OVERVIEW...

BOTH 00Z DETERMINISTIC AND ENSEMBLES INDICATE AN ACTIVE WEATHER
PATTERN CONTINUING INTO NEXT WEEK. 500 MB HEIGHTS THROUGH SATURDAY
ARE 2 TO 3 SD BELOW NORMAL...INDICATING BELOW AVERAGE TEMPS. POTENT
CUT-OFF LOW OVER THE NORTHEAST WILL HAVE SEVERAL SHORTWAVES MOVING
THROUGH THE FLOW RESULTING IN AN ACTIVE PATTERN THROUGH THE PERIOD.
THIS IS DUE IN PART TO STRONG BLOCKING OVER THE ATLANTIC AND OVER
THE ERN PACIFIC. ENSEMBLES AND GUIDANCE INDICATES A BREAK IN THE
TROUGH WITH WEAK RIDGING LATE SUNDAY INTO MONDAY. HOWEVER WITH
ANOTHER ANOMALOUS RIDGE BUILDING INTO GREENLAND MID NEXT
WEEK...ANTICIPATE NEW ENGLAND TO BE INFLUENCED BY ANOTHER UPPER
LEVEL TROUGH. THIS BLOCKING PATTERN APPEARS TO CONTINUE THROUGH MUCH
OF THE EXTENDED. OVERALL ANTICIPATE A PERIOD OF ACTIVE WEATHER AND
NEAR OR BELOW SEASONABLE TEMPS THROUGH THE WEEKEND AND INTO NEXT
WEEK. RIGHT NOW APPEARS THAT TUESDAY IS THE ONLY DAY WE WILL GET
ABOVE AVERAGE AHEAD OF AN APPROACHING COLD FRONT.

DAILIES...

SATURDAY INTO SUNDAY...MODERATE CONFIDENCE.

UPPER LEVEL SHORTWAVE ROUNDING THE BASE OF THE TROUGH WILL DEVELOP A
SURFACE LOW OFF THE MID-ATLANTIC COAST AND PAST EAST NEAR SOUTHERN
NEW ENGLAND SAT NIGHT. OVERALL GUIDANCE CONTINUES TO TREND THIS
SYSTEM CLOSE ENOUGH TO SOUTHERN NEW ENGLAND THAT THE REGION WILL BE
IMPACTED. STILL A LOT OF UNCERTAINTY ON THE EXACT TRACK OF THE LOW
AS THE EC IS FARTHER SOUTH COMPARED TO THE GFS. THE NAM AND CANADIAN
SEEM TO BE MORE INLINE WITH ONE ANOTHER AS THE ENSEMBLES CONTINUE TO
DEPICT A SPREAD IN THE SYSTEM PLACEMENT AND STRENGTH. BECAUSE OF
THIS TRENDED THE FORECAST TOWARDS THE EC/GFS/ENSEMBLE BLEND FOR NOW
UNTIL MODELS AGREE ON TRACK AND STRENGTH OF THE LOW. EVEN THOUGH
THIS SYSTEM IS 3 DAYS AWAY THERE IS STILL THE POTENTIAL THAT IT
COULD TREND FARTHER OFFSHORE. IF THIS LOW DOES PASS FARTHER TO THE
EAST WE STILL COULD GET INFLUENCED BY THE INVERTED TROUGH.

FOR THIS FORECAST THE SYSTEM APPEARS TO MOVE THROUGH SATURDAY INTO
EARLY SUNDAY MORNING. ALTHOUGH TEMPS ON SAT WILL WARM INTO THE 40S
BEFORE PRECIP SHIELD MOVES ONSHORE...ANTICIPATE A QUICK TRANSITION
FROM RAIN TO SNOW DURING THE DAY. GUIDANCE SHOWS GOOD LIFT WITHIN
THE SNOW GROWTH REGION IN CONJUCTION WITH A POTENTIAL DEFORMATION
ZONE. BECAUSE TEMPS ARE VERY COLD ALOFT...PRECIP WILL DRAG THE COLD
AIR DOWN RESULTING IN THE POSSIBILITY OF A QUICK THUMP OF SNOW. LOW
CONFIDENCE ON ACCUMULATIONS BUT CANNOT RULE OUT 1-3 INCHES POINTS
EAST OF A BDL-ORH-MHT LINE. PRECIP WILL COME TO AN END LATE SATURDAY
NIGHT INTO EARLY SUNDAY MORNING.

AS MENTIONED IN THE PREV DAY...STILL A LOT OF UNCERTAINTY WITH THIS
SYSTEM AS THE EXACT STRENGTH...LOCATION AND TIMING OF THE LOW IS
STILL IN QUESTION. SOMETHING TO WATCH IN THE COMING DAY.

THIS SYSTEM AND ITS NORTHERLY MOVEMENT WILL RESULT IN COASTAL
FLOODING AS TIDES ARE ASTRONOMICALLY HIGH. TEMPERATURES THROUGH THIS
PERIOD WILL BE BELOW AVERAGE.

SUNDAY...MODERATE CONFIDENCE.

DEEP TROUGH WILL REMAIN OVER THE REGION ON SUNDAY AND BEGIN TO LIFT
BY MONDAY. HIGH PRESSURE TO THE SOUTH TRIES TO BUILD IN ON SUNDAY AS
A LOW PRESSURE SYSTEM DEVELOPS ACROSS THE GREAT LAKES. TEMPERATURES
WILL STILL REMAIN BELOW AVERAGE BUT ANTICIPATE A DRY WEATHER DAY.

MONDAY INTO WEDNESDAY...MODERATE CONFIDENCE.

ANOTHER SHORTWAVE WILL MOVING THROUGH THE FLOW PUSHING A LOW PRESSURE
INTO NORTHERN NEW ENGLAND. THIS WILL BRING A WARM FRONT THROUGH LATE
MONDAY RESULTING IN SNE GETTING WARM SECTORED FOR TUESDAY. COULD SEE
SCT SHOWERS WITHIN THE WARM SECTOR ON MONDAY AND TUESDAY BUT
CERTAINLY NOT A WASHOUT EITHER DAY. A COLD FRONT WILL PASS THROUGH
LATE TUESDAY PUSHING THE REGION BACK TO NEAR OR BELOW AVERAGE TEMPS
BY WEDNESDAY. STILL HAVE A LOW CONFIDENCE ON THE FEATURES OF THIS
SYSTEM.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH FRIDAY NIGHT/...

TONIGHT...MODERATE CONFIDENCE IN TIMING. HIGH CONFIDENCE IN TREND.

COLD FRONT MOVES THROUGH SOUTHERN NEW ENGLAND THIS EVENING. THIS
WILL BE PRECEDED BY SHOWERS AND POSSIBLY A TSTM. EXPECT IFR VSBYS
AND MIXED MVFR/IFR CEILINGS IN THESE SHOWERS. LOW LEVEL WIND SHEAR
CONTINUES AHEAD OF THE FRONT.

WINDS WILL SHIFT AND DIMINISH BEHIND THE COLD FRONT AND COME FROM
THE SOUTHWEST. LLWS WILL END. THIS WILL BRING IN DRIER AIR AND
IMPROVE CIGS/VSBYS TO VFR IN RI/EASTERN MASS BY MIDNIGHT. MVFR
CIGS MAY LINGER IN PARTS OF CT AND WESTERN MASS.

FRIDAY AND FRIDAY NIGHT...HIGH CONFIDENCE. CONDITIONS IMPROVE TO
VFR. WEST WINDS GUST TO 25 KNOTS WITH BEST CHANCE IN RI/EASTERN
MASS. WINDS DIMINISH FRIDAY NIGHT.

KBOS TERMINAL...HIGH CONFIDENCE IN TAF TRENDS. MODERATE CONFIDENCE
IN TIMING.

KBDL TERMINAL...HIGH CONFIDENCE IN TAF TRENDS. MODERATE CONFIDENCE
IN TIMING.

OUTLOOK /SATURDAY THROUGH TUESDAY/...

SATURDAY INTO SUNDAY...MODERATE CONFIDENCE. VFR CONDITIONS WILL
LEAD TO MVFR/IFR CIGS WITH HIGHEST CONFIDENCE ACROSS SOUTH AND
EAST TERMINALS DUE TO -RA OR -SN. VSBYS RESTRICTIONS POSSIBLE.
IMPROVING CONDITIONS BY LATE SUNDAY MORNING INTO THE AFTERNOON.

MONDAY...MODERATE CONFIDENCE. VFR WITH A LOW PROB OF MVFR CIGS
ACROSS WESTERN TERMINALS IN -SHRA.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH FRIDAY NIGHT/...MODERATE-HIGH CONFIDENCE.

TONIGHT...A COLD FRONT SWINGS ACROSS THE WATERS DURING THE EVENING.
WINDS FROM THE SOUTH SHIFT FROM THE SOUTHWEST AND DIMINISH. ROUGH
SEAS WILL MAINTAIN OVERNIGHT WITH HEIGHTS OF 7 TO 12 FEET ON THE
EXPOSED WATERS. SHOWERS AND WIDELY SCATTERED TSTMS DIMINISH WITH
THE WIND SHIFT. GALES WILL CONTINUE UNTIL THE WIND SHIFT. WINDS
WILL THEN DIMINISH AND GALES WILL BE CONVERTED TO SMALL CRAFT
ADVISORIES. WINDS WILL LINGER NEAR 25 KNOTS ON MOST WATERS
OVERNIGHT BUT MAY DIP LOWER CLOSE TO SHORE.

FRIDAY...WEST WINDS WILL CONTINUE NEAR 25 KNOTS WITH ROUGH SEAS
SLOWLY SUBSIDING. SMALL CRAFT ADVISORIES WILL BE NEEDED THROUGH
THE DAY.

FRIDAY NIGHT...WINDS DIMINISH THROUGH THE NIGHT BUT SEAS LINGER
5-8 FEET OVERNIGHT ESPECIALLY ON THE OUTER WATERS. HEIGHTS CLOSER
TO SHORE MAY DIP BELOW 5 FEET. SMALL CRAFT ADVISORIES WILL
CONTINUE ON SOME WATERS BUT MAY EXPIRE CLOSER TO SHORE.

OUTLOOK /SATURDAY THROUGH TUESDAY/...MODERATE CONFIDENCE.

SATURDAY INTO SUNDAY...A LOW PRESSURE SYSTEM WILL DEVELOP OF THE
MID- ATLANTIC COAST AND MOVE TOWARDS SNE WATER...STRENGTHENING IN
THE PROCESS ON SATURDAY INTO SATURDAY NIGHT. INCREASED SEAS A FEW
FEET AS WNA GUIDANCE IS UNDERDONE. VSBYS MAY BE RESTRICTED FROM
-RA OR - SN. SCA WILL BE NEEDED WITH A LOW PROB OF GALES BY SAT
NIGHT/SUN. HIGH PRESSURE WILL FOLLOW ITS WAKE FOR LATE SUNDAY.

MONDAY...HIGH PRESSURE ANCHORED OVER THE WATERS WILL ALLOW FOR SEAS
TO RELAX. STILL COULD SEE SOME GUSTY WINDS NEAR SCA DURING THE
AFTERNOON.

&&

.TIDES/COASTAL FLOODING...
ASTRONOMICALLY HIGH TIDES COMBINED WITH STRONG SOUTHERLY FLOW
WILL LEAD TO WIDESPREAD MINOR COASTAL FLOODING ALONG THE RI/MA S
COAST INCLUDING NARRAGANSETT BAY AND BUZZARDS BAY AROUND TIME OF
HIGH TIDE THIS EVENING /8-9 PM/. A COASTAL FLOOD ADVISORY IS NOW
IN EFFECT FOR THIS AREA.

WE EXPECT A STORM SURGE OF 1.5 TO 2.0 FT...SIGNIFICANTLY ABOVE BOTH
THE ESTOFS AND ETSS GUIDANCE. THIS LOOKS TO BE A FAIRLY HIGH END
MINOR COASTAL FLOODING EVENT WITH A FEW POCKETS OF MODERATE
COASTAL FLOODING POSSIBLE ALONG NARRAGANSETT BAY AND THE EXPOSED
BARRIER BEACHES OF NEWPORT COUNTY. WAVES OF 7 TO 10 FEET WILL
APPROACH THE NEWPORT COUNTY OPEN COASTLINE AND LIKELY CAUSE
OVERWASH AND SOME DEBRIS BEING DEPOSITED ONTO ROADWAYS. THE WEST
ISLAND CAUSEWAY IN FAIRHAVEN MAY ALSO EXPERIENCE SOME OVERWASH AND
DEBRIS.

THE FORECAST CHALLENGE IS THE TIMING OF THE STRONGEST SOUTHERLY
WINDS. ALL MODELS PEAK THE LOW LEVEL JET OVER THE RI/MA SOUTH
COAST IN THE 20Z TO 22Z TIME FRAME AND THEN SLIDE THE CORE EAST OF
THE AREA BY THE TIME OF THE 01Z...OR 9 PM EDT...HIGH TIDE.  THUS...ANTICIPATE
THE HIGH TIDE TO COME IN QUICKLY AND EARLY WITH SOME FLOODING OF
SHORE ROADS POSSIBLE BY 7 PM...A GOOD 2 HOURS BEFORE HIGH TIDE.
HOWEVER...LATEST MODEL GUIDANCE SUGGESTS THAT THE SURGE WILL START
TO RELAX SOME WITHIN AN HOUR OR TWO OF THE EVENING HIGH TIDE. HAVE
NOTED THAT THE HIGH RESOLUTION MODELS SUCH AS THE HRRR SEEM TO BE
TRENDING A LITTLE FASTER WITH THE LOW LEVEL WIND FIELD.

NOTE THAT THE CAPE COD ZONE IS INCLUDED IN THE ADVISORY. THE
REASON IS PRIMARILY DUE TO THE LIKELIHOOD OF SOME MINOR COASTAL
FLOODING ALONG THE CAPE SIDE OF BUZZARDS BAY. THERE COULD ALSO BE
SOME SPLASHOVER ALONG THE IMMEDIATE SHORE IN PROVINCETOWN AS WELL
NEAR THE MIDNIGHT HIGH TIDE THERE.

THIS WEEKEND...

WE WILL HAVE TO WATCH THE TRACK AND STRENGTH OF A DEVELOPING
COASTAL STORM SATURDAY INTO SUNDAY. BOSTON HAS A VERY HIGH ASTRO
TIDE OF 12.2 FEET AROUND 2 AM SUNDAY MORNING...SO AN EASTERLY
COMPONENT OF THE WIND WOULD RESULT IN AT LEAST MINOR COASTAL
FLOODING. THERE CONTINUES TO BE A GRADUAL TREND TOWARD A SOMEWHAT
STRONGER N OR NNE GRADIENT WITH TIME...AND ISSUANCE OF COASTAL
FLOOD WATCHES MAY NEED TO BE CONSIDERED IN THE NEXT 12 TO 24 HOURS
FOR THE MA EAST COAST SATURDAY NIGHT/EARLY SUNDAY MORNING HIGH
TIDE. THE STRETCH OF SHORELINE MOST AT RISK WOULD LIKELY BE HULL
TO PLYMOUTH TO SANDWICH TO DENNIS AND THE NANTUCKET HARBOR AREA.
WILL HAVE MORE ON THIS THREAT LATER.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WIND ADVISORY UNTIL 9 PM EDT THIS EVENING FOR MAZ022>024.
     WIND ADVISORY UNTIL 7 PM EDT THIS EVENING FOR MAZ005>007-
     012>021.
     COASTAL FLOOD ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT EDT
     TONIGHT FOR MAZ020>022.
RI...WIND ADVISORY UNTIL 9 PM EDT THIS EVENING FOR RIZ008.
     WIND ADVISORY UNTIL 7 PM EDT THIS EVENING FOR RIZ001>007.
     COASTAL FLOOD ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT EDT
     TONIGHT FOR RIZ002-004>007.
MARINE...GALE WARNING UNTIL 11 PM EDT THIS EVENING FOR ANZ231>234-255-
     256.
     GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR ANZ230-235>237.
     GALE WARNING UNTIL 2 AM EDT FRIDAY FOR ANZ250-254.
     GALE WARNING UNTIL 10 PM EDT THIS EVENING FOR ANZ251.

&&

SYNOPSIS...WTB/DUNTEN
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...DUNTEN
AVIATION...WTB/DUNTEN
MARINE...WTB/DUNTEN
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Apr 7, 3:36 AM EST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
436 AM EDT THU APR 7 2016

CTZ002>004-MAZ002>019-026-RIZ001>003-080845-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
436 AM EDT THU APR 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A LOW RISK OF LOCALIZED FLOODING OF POOR DRAINAGE AREAS
THURSDAY.

THERE IS ALSO A LOW RISK FOR STRONG SOUTH WIND GUSTS NEAR WIND
ADVISORY. THE BEST CHANCE FOR THIS WOULD BE ACROSS THE CENTRAL
HILLS AND COASTAL PLAIN THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW RISK FOR ACCUMULATING SNOWFALL ACROSS CT/RI AND
EASTERN MASS BEGINNING SATURDAY INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ020-021-RIZ004>007-080845-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
436 AM EDT THU APR 7 2016

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...COASTAL FLOOD WATCH IN EFFECT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.
   COASTAL FLOOD WATCH.

THERE IS A LOW RISK OF LOCALIZED FLOODING OF POOR DRAINAGE AREAS
TODAY.

THERE IS ALSO A LOW RISK FOR STRONG SOUTH WIND GUSTS NEAR WIND
ADVISORY. THE BEST CHANCE FOR THIS WOULD BE ACROSS THE CENTRAL
HILLS AND COASTAL PLAIN THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW RISK FOR ACCUMULATING SNOWFALL ACROSS CT/RI AND
EASTERN MASS BEGINNING SATURDAY INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ022>024-RIZ008-080845-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
436 AM EDT THU APR 7 2016

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THERE IS A LOW RISK OF LOCALIZED FLOODING OF POOR DRAINAGE AREAS
TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW RISK FOR ACCUMULATING SNOWFALL ACROSS CT/RI AND
EASTERN MASS BEGINNING SATURDAY INTO SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ255-256-080845-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
436 AM EDT THU APR 7 2016

...GALE WARNING IN EFFECT FROM 9 AM THIS MORNING TO 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR NORTHEAST GALES SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ250-254-080845-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
436 AM EDT THU APR 7 2016

...GALE WARNING IN EFFECT FROM 8 AM THIS MORNING TO 2 AM EDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR NORTHEAST GALES SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ251-080845-
MASSACHUSETTS BAY AND IPSWICH BAY-
436 AM EDT THU APR 7 2016

...GALE WARNING IN EFFECT FROM NOON TODAY TO 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR NORTHEAST GALES SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ235-237-080845-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
436 AM EDT THU APR 7 2016

...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR NORTHEAST GALES SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-236-080845-
BOSTON HARBOR-NARRAGANSETT BAY-
436 AM EDT THU APR 7 2016

...GALE WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231>234-080845-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
436 AM EDT THU APR 7 2016

...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR NORTHEAST GALES SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Apr 7, 2:23 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
323 PM EDT THU APR 7 2016

MAZ005>007-013>021-RIZ001>008-072200-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
BLOCK ISLAND RI-
INCLUDING THE CITIES OF...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...FOXBORO...NORWOOD...CAMBRIDGE...BOSTON...QUINCY...
TAUNTON...BROCKTON...PLYMOUTH...FALL RIVER...NEW BEDFORD...
MATTAPOISETT...FOSTER...SMITHFIELD...PROVIDENCE...
WEST GREENWICH...WARWICK...BRISTOL...NARRAGANSETT...WESTERLY...
NEWPORT...BLOCK ISLAND
323 PM EDT THU APR 7 2016

...HEAVY DOWNPOURS ACROSS SOUTHEAST NEW ENGLAND...

WIDESPREAD MODERATE RAIN WITH EMBEDDED HEAVIER POCKETS AND POSSIBLE
THUNDERSTORMS WILL IMPACT SOUTHEAST NEW ENGLAND OVER THE NEXT FEW
HOURS...ESPECIALLY THOUGH THE AFTERNOON AND EVENING COMMUTE.

WITH ANY HEAVY RAIN ANTICIPATE REDUCED VISIBILITIES DOWN TO A
MILE ALONG WITH PONDING OF WATER ALONG AREA ROADWAYS. MOTORISTS
ARE ENCOURAGED TO TAKE IT SLOW AND GIVE YOURSELF EXTRA TIME TO
YOUR DESTINATION.

GUSTY WINDS ARE ALSO TO BE ANTICIPATED. A WIND ADVISORY IS IN
EFFECT FOR SOUTHERLY WIND GUSTS OF AROUND 50 MPH INTO THIS EVENING.

SIPPRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind, 3 high wind. Local standard time, as filed.

Strong Wind, Western Franklin

When
April 7, 2:57 PM EST
Where
Western Franklin forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

A tree was downed onto wires on Mid-County Road in Leyden.

Strong Wind, Eastern Franklin

When
April 7, 3:52 PM EST
Where
Eastern Franklin forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

A tree and wires were downed in Montague.

High Wind, Suffolk

When
April 7, 4:00 PM EST
Where
Suffolk forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

The WeatherFlow reporting site at Deer Island recorded sustained wind speeds of 42 mph and gusts to 59 mph. No damage was reported.

Strong Wind, Eastern Plymouth

When
April 7, 4:05 PM EST
Where
Eastern Plymouth forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Plymouth Municipal Airport (KPYM) recorded wind gusts of 48 mph. In Norwell, tree limbs were downed.

High Wind, Nantucket

When
April 7, 4:20 PM EST to 5:20 PM EST
Where
Nantucket forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

The Automated Surface Observing System at Nantucket Memorial Airport (KACK) recorded sustained wind speeds of 41 mph. No damage was reported.

High Wind, Barnstable

When
April 7, 4:45 PM EST to 5:15 PM EST
Where
Barnstable forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

The Automated Weather Observation System at Otis Air National Guard Base (KFMH) recorded sustained wind speeds of 40 mph. The WeatherFlow reporting sites at Chatham, West Dennis, Kalmus, and West Falmouth recorded sustained wind speeds of 42, 43, 43, and 41 mph, respectively. Amateur radio observers in Wellfleet and Mashpee recorded wind gusts of 60 mph on their home weather stations. No damage was reported.

Strong Wind, Western Hampshire

When
April 7, 5:20 PM EST
Where
Western Hampshire forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Large branches were downed in Huntington.

Strong Wind, Eastern Hampden

When
April 7, 6:30 PM EST
Where
Eastern Hampden forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

A large tree and wires on Wales Road in Monson were downed.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631310, 631311, 631309, 631312, 631307, 631306, 631313, 631314.